A 56-year-old woman with metastatic melanoma receiving ipilimumab and nivolumab every 3 weeks developed headaches during the course of her treatment. In the week following her first treatment, the patient reported a few mild morning headaches that improved with acetaminophen. After receiving 3 cycles of ipilimumab, 3 mg/kg, and nivolumab, 1 mg/kg, and 8 weeks after her first treatment, the patient reported experiencing daily headaches for at least the prior week and a half. The location of her headaches varied, and there was no associated eye or temple pain. At best, with taking nonsteroidal anti-inflammatory drugs, the headache decreased to pain rated 3 on a scale of 1 to 10. Also at this time, the patient reported low energy levels and difficulty reading; however, physical examination showed no gross visual field defects. Laboratory workup conducted 8 weeks after initiating treatment included adrenocorticotropic hormone (ACTH) and cortisol levels that were measured at 25 pg/mL (reference range, 10-60 pg/mL) and 16.8 μg/dL (reference range, 6-24 μg/dL), respectively. Thyroid-stimulating hormone (TSH) level was 0.82 mIU/L (reference range, 0.5-5.0 mIU/L), which was gradually decreasing compared with 1.41 mIU/L 5 weeks earlier and 1.21 mIU/L 2 weeks earlier. Her total triiodothyronine level was measured at 73 ng/dL (reference range, 80-200 ng/dL) and free thyroxine level was 1.0 ng/dL (reference range, 0.9-1.7 ng/dL). Her serum sodium level was measured at 138 mEq/L; 1 week later it was measured at 135 mEq/L (reference range, 135-145 mEq/L). Contrast-enhanced magnetic resonance imaging (MRI) of the brain was performed for further assessment (Figure).
Comstock DE, Nishino M, Giardino AA. Headache in the Setting of Immunotherapy Treatment for Metastatic Melanoma. JAMA Oncol. Published online February 09, 2017. doi:10.1001/jamaoncol.2016.6611